Skip to main content
Log in

Kernel maps and operator decomposition

  • Original Paper
  • Published:
Banach Journal of Mathematical Analysis Aims and scope Submit manuscript


We introduce the notions of kernel map and kernel set of a bounded linear operator on a Hilbert space relative to a subspace lattice. The characterization of the kernel maps and kernel sets of finite rank operators leads to showing that every norm closed Lie module of a continuous nest algebra is decomposable. The continuity of the nest cannot be lifted, in general.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Bračič, J., Oliveira, L.: A characterization of reflexive spaces of operators. Czech. Math. J. (143) 68, 257–266 (2018)

    Article  MathSciNet  Google Scholar 

  2. Buhagiar, D., Chetcuti, E., Weber, H.: The order topology on the projection lattice of a Hilbert space. Topol. Appl. 159, 2280–2289 (2012)

    Article  MathSciNet  Google Scholar 

  3. Chen, C., Lu, F.: Decomposability of finite rank operators in Lie ideals of nest algebras. Integr. Equ. Oper. Theory 81, 427–434 (2015)

    Article  MathSciNet  Google Scholar 

  4. Davidson, K.R.: Nest Algebras. Longman, Harlow (1988)

    MATH  Google Scholar 

  5. Deguang, H.: On \({\cal{A}}\)-submodules for reflexive operator algebras. Proc. Am. Math. Soc. (4) 104, 1067–1070 (1988)

    Article  MathSciNet  Google Scholar 

  6. Erdos, J.A.: Operators of finite rank in nest algebras. J. Lond. Math. Soc. 43, 391–397 (1968)

    Article  MathSciNet  Google Scholar 

  7. Erdos, J.A.: Reflexivity for subspace maps and linear spaces of operators. Proc. Lond. Math. Soc. III Ser. 52, 582–600 (1986)

    Article  MathSciNet  Google Scholar 

  8. Erdos, J.A., Power, S.C.: Weakly closed ideals of nest algebras. J. Oper. Theory 7, 219–235 (1982)

    MathSciNet  MATH  Google Scholar 

  9. Fong, C.K., Miers, C.R., Sourour, A.R.: Lie and Jordan ideals of operators on Hilbert space. Proc. Am. Math. Soc. (4) 84, 516–520 (1982)

    Article  MathSciNet  Google Scholar 

  10. Hadwin, D.: A general view of reflexivity. Trans. Am. Math. Soc. 344, 325–360 (1994)

    Article  MathSciNet  Google Scholar 

  11. Halmos, P.R.: Reflexive lattices of subspaces. J. Lond. Math. Soc. (2) 4, 257–263 (1971)

    Article  MathSciNet  Google Scholar 

  12. Hopenwasser, A., Moore, R.: Finite rank operators in reflexive operator algebras. J. Lond. Math. Soc. (2) 27, 331–338 (1983)

    Article  MathSciNet  Google Scholar 

  13. Loginov, A.I., Shulman, V.S.: Hereditary and intermediate reflexivity of \(W^*\)-algebras. Izv. Akad. Nauk SSSR Ser. Mat. 39, 1260–1273 (1975) (in Russian)

  14. Longstaff, W.: Operators of rank one in reflexive algebras. Can. J. Math. (1) 28, 19–23 (1976)

    Article  MathSciNet  Google Scholar 

  15. Lu, F., Lu, S.: Decomposability of finite-rank operators in commutative subspace lattice algebras. J. Math. Anal. Appl. 264, 408–422 (2001)

    Article  MathSciNet  Google Scholar 

  16. Oliveira, L.: Weak*-closed Jordan ideals of nest algebras. Math. Nachr. 248–249, 129–143 (2003)

    Article  MathSciNet  Google Scholar 

  17. Oliveira, L.: Finite rank operators in Lie ideals of nest algebras. Houst. J. Math. (2) 37, 519–536 (2011)

    MathSciNet  MATH  Google Scholar 

  18. Oliveira, L., Santos, M.: Weakly closed Lie modules of nest algebras. Oper. Matrices (1) 11, 23–35 (2017)

    Article  MathSciNet  Google Scholar 

  19. Ringrose, J.R.: On some algebras of operators. Proc. Lond. Math. Soc. (3) 15, 61–83 (1965)

    Article  MathSciNet  Google Scholar 

  20. Shulman, V.S., Turowska, L.: Operator synthesis. I. Synthetic sets, bilattices and tensor algebras. J. Funct. Anal. 209, 293–331 (2004)

    Article  MathSciNet  Google Scholar 

Download references


The present version of the manuscript owes much to the referee’s suggestions. In particular, the authors wish to thank the referee for thoroughly reviewing the manuscript and suggesting the statement and proof of (2.10). Gabriel Matos was supported by a Calouste Gulbenkian Foundation Grant through the “Novos Talentos em Matemática” program. Lina Oliveira was partially supported by FCT/Portugal Grants UID/MAT/04459/2013 and EXCL/MAT-GEO/0222/2012.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Lina Oliveira.

Additional information

Communicated by Deguang Han.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Matos, G., Oliveira, L. Kernel maps and operator decomposition. Banach J. Math. Anal. 14, 361–379 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification